Hail, Cherokee
- When
- May 31, 3:15 AM CST
- Where
- Cherokee County, 4.61 mi WNW of Lawton
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.240, -94.710
Isolated severe storms impacted southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated severe storms impacted southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 2:19 AM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 319 AM CDT Thu May 31 2018 .SHORT TERM...(Today and tonight) Issued at 225 AM CDT Thu May 31 2018 Well developed storm complex over south central Kansas and northern/central OK is moving eastward toward the MO/KS border. The storms produced wind gusts up to 80 mph earlier over south central Kansas. However over the past hour most of the wind gusts have been below severe threshold (58 MPH). The complex is expected to weaken as it moves into southeast KS and western Missouri during the early morning hours as it moves away from the stronger low level jet over OK. However the cold pool is well established and may be sufficient to produce some borderline severe wind gusts mainly west of a Monett to Osceola line. The airmass over the region is expected to become very unstable once again today, especially over our central and south central MO counties, and interact with remnant outflow boundaries from this morning's activity. Severe wording will be included in the forecast package for this afternoon. All modes of severe weather will be possible but severe wind gusts will be the most likely threat. .LONG TERM...(Friday through Wednesday) Issued at 225 AM CDT Thu May 31 2018 Not seeing too much change to the going forecast. Upper level heights build into the region on Friday leading to hot surface temperatures during the afternoon. An upper level disturbance will move over the region late Friday night and Saturday, bringing another round of storms to the region. Interaction of the disturbance with the unstable airmass over the region and an approaching cold front will increase chances for strong to severe storms. By Saturday evening or early Sunday the front will shift south of the forecast area and allow a drier airmass to spread into the region, lowering precipitation chances through midweek. A building upper level ridge will keep temperatures warmer than average over the region through much of next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1122 PM CDT Wed May 30 2018 Current satellite and short range models are showing the storms well west of the region. Aviators can expect VFR conditions through much of the overnight with increasing cloud cover through the night. When storms do arrive, after 08-09z, ceilings and visibilities will remain VFR except where storms impact terminals. Occasional MVFR conditions will accompany the storms as the move quickly east. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Terry LONG TERM...Terry AVIATION...Hatch
Hazardous Weather Outlook National Weather Service Springfield MO 750 PM CDT Wed May 30 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 750 PM CDT Wed May 30 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. Limited excessive heat risk. DISCUSSION... A thunderstorm complex will race across Kansas this evening and into extreme southeast Kansas and the Missouri Ozarks overnight. Damaging thunderstorm wind gusts up to 70 mph will be possible along and west of U.S. 65 after midnight along with hail to the size of quarters and isolated tornadoes. The thunderstorm complex will gradually weaken as it pushes into the eastern Ozarks after 7 AM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. While the thunderstorm complex will be in the weakening stage on Thursday morning, additional thunderstorm development in the afternoon will be possible and these may become strong to severe as well. Afternoon heat index values in the middle to upper 90s can be expected this week with values around 100 degrees likely Friday and Saturday along and west of the I-49 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
Special Weather Statement
National Weather Service Springfield MO
328 AM CDT THU MAY 31 2018
KSZ073-097-101-MOZ066-077-088-093-101-310945-
Cherokee KS-Bourbon KS-Crawford KS-Vernon MO-Barton MO-Jasper MO-
Newton MO-McDonald MO-
328 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE...CRAWFORD...
BARTON...NEWTON...MCDONALD...VERNON AND JASPER COUNTIES UNTIL 445 AM
CDT...
At 325 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Humboldt to 6 miles northwest of White
Oak. Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Joplin... Pittsburg...
Carthage... Neosho...
Webb City... Big Sugar Creek State Park...
Prairie State Park... Nevada...
Fort Scott... Carl Junction...
Lamar... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Oronogo... Seneca...
Granby... Anderson...
This includes the following highways...
Interstate 44 between mile markers 0 and 31.
Interstate 49 between mile markers 1 and 104.
LAT...LON 3803 9508 3802 9406 3656 9407 3657 9461
3700 9462 3700 9507
TIME...MOT...LOC 0825Z 267DEG 47KT 3777 9535 3666 9537
WiseThe Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 09:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754223.